Hi A few days ago after applying some essential oil to my face for pimple.

Patient : Hi. A few days ago after applying some essential oil to my face for a pimple and on my chest and side for pain problems, I developed a rash of tiny bumps (almost looks like Goosebumps) on those areas that now seems to be spreading to my arms. The bumps of my face are very small and uniform with not much space left between them, but are a little more spread out on my chest and arms. On my nose there seems to be some eczema that resembles what happens when I get a burn. Help! Do you know what this could be? Yours, Carmen
Symptoms:  Mild itching, but not bad
Images: 
Hi A few days ago after app...-1 Hi A few days ago after app...-2 Hi A few days ago after app...-3 Hi A few days ago after app...-4 Hi A few days ago after app...-5 Hi A few days ago after app...-6
Doctor :   Hi. Thanks for your query and clear pictures. Noted the history of applying the essential oil the the said area and de velopment of the skin problems as you have explained and depicted in the photographs. This looks to be a local reaction to the essential oil you have applied and also have cause the blockage of the sweat glands and thus caused the edema of the skin and the goose bumps like appearance. The eczema/ burns like appearance on the nose looks to be due to more severe reaction as the skin over this part is different and softer with least resistance. I would advise you the following in such a situation: - First of all wash the affected area with soap and water to remove the essential oil otherwise the reaction will continue on. - Take an antihistamine. - Consult a Dermatologist to have a second opinion, confirmation of the diagnosis and get a prescription based medicines like oral steroid and so on. This is also needed to tackle any further progress which is unpredictable but should be treated ASAP. -

Comments / Follow Ups

Patient: Thank you, Doctor.

I have already washed the affected area and have not reapplied any essential oils since it happened a few days ago. I have been taking an antihistamine for a day or so, but not sure this is helping. I was also hoping I would not have to consult another dermatologist for another opinion since I have already invested in your opinion, so if there is anything else you can advise, please do. (Your first two recommendations I already knew to do out of common sense.) Do you have any other ideas how I may decrease the edema/bumps on my face other than the oral steroid (which I was trying to avoid taking)? And what do you mean by further progress being "unpredictable"? (This does not sound good.) Any idea on how long it will take for the bumps to go down? Also can you write a prescription for such oral steroids, if needed?

Also did you note the other pics of my arms and side? Are these also the same types of bumps on my face, or something different?

Thanks again for your expertise!
Carmen
Doctor: Hi.
Thanks for your detailed feedback.
Nice to know that you have already washed the area and not applied any essential oil after this and you have already started antihistamine.
Antihistamine itself will help to reduce the reaction as there is histamine release during this process.
Please continue antihistamine till this is cleared.
I do understand that you have taken an opinion.
''Second opinion"" is to be taken if required.
If you would have applied ice immediately and within 6 hours of appearance of the present problem would have helped a lot. This does not help much after a few days of appearance, yet you can try application of cold compressed once and if acting positively, please continue on.
If there is no diabetes, there is no contraindication of using oral steroid and using this for few days to a week in reducing and low dosages have no negative effects on the body at all.
Steroid are a prescription medicine hence can not be written on online consultations, your Pharmacy will not honor it. (I am so sorry about this). Please discuss this with your Pharmacy and if needed can get a prescription from a local Doctor.
Since the reactions to the essential oils is not common, the further progression of the problem can not be predicted. Yet, with the available experience this may take one to a few weeks, but may clear before this period if your body favorably responds well. IT is ultimately the body's mechanisms that the healing occurs, we just assist in the process.
The arms and the side also show similar changes.
Taking multivitamins can help you to recover early as they have anti-oxidant properties.

I hope this answer helps you to get earlier recovery.
(Please understand the limitations of the online consultation due to the universal rules and regulations.)
Thanks for your appreciation.

Patient: Thanks for your swift response:)

I am only assuming the breakout is from the application of essential oils--especially since it has appeared only in the areas of application. However, in your expertise, does this breakout look like something else? An allergic reaction to food or supplements? (I did just recently started taking a multi-mineral liquid supplement.) Also, in your opinion, would a scrub work to help decrease the bumps? Thanx again! Carmen
Doctor: This is very obvious that the breakout is from application of the essential oils.
An allergic reaction to food or supplements might have caused the problem all over the body.
Enhancement of a given problem by a certain substances as you have mentioned is possible.

The Medical Dictum is:
Any thing under the sun including the sun can cause allergy.
Hence all the possibilities must be borne in mind and avoided in future. If you suspect anything to have caused the allergy or instigate or enhance it must be avoided and this can practically be anything that only the patient, his family and friends can note.
Keen observation is the key.

Scrub should not be used at all, not particularly when the problem is fresh and there is edema of the skin.
Overdoing is also dangerous.

Take care. Give the feedback .

Related Q&A

Q: I was in vacation and 4 days into the trip I developed a itchy feeling all over my body. I have no bite marks however...

Q: I got a test ige immunoglobulin serum test . The value cams 520 ? What does this mean . I am a 30 years old mum .

Q: My friend took alegra and tussin and speed and now he says he is having a hard time breathing and stayingawake

Q: Hello, I had my nose pierced about 4 weeks ago. I thought I was starting to get an infection but it turned out to be...

Q: I really want a cat but suffer with allergies. Is there any way I can live with one and control the allergy

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews